Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 84, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 2, 1997, 10:07 PM EDT for Cherokee County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1997, 10:07 PM EDT (02:07 UTC)
- Expired
- Jun 2, 1997, 10:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Cherokee County, SC
The radar
The Greer radar (KGSP), 58 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 10:34 PM EDT | Hail 0.75 | Gaffney, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 030206 RRA SVRGSP SCC021-030245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1007 PM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...CHEROKEE COUNTY AT 1005 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM CONTAINING LARGE HAIL JUST WEST OF GAFFNEY. THE STORM IS SHOWING LITTLE MOVEMENT AND WILL REMAIN IN THE GAFFNEY VICINITY THROUGH 1030 PM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. MOYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:35 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 2, 8:35 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 835 PM EDT MON JUN 2 1997 DISC: MESO ANALYSES THE PAST CPL HOURS HAVE SHOWN CONTINUED MSTR CONVERGENCE ARND CHARLOTTE AND INTO THE SOUTHERN NC FTHLS...WITH DEWPTS HOLDING IN THE M60S AT ROCK HILL AND CLT. MEANWHILE THE AIR ACRS THE REST OF THE UPSTATE HAS DRIED CONSIDERABLY...WITH WEST AND SOUTHWEST LLVL FLOW. CLOSED UPPER LOW CONTINUES TO MEANDER TO OUR WEST...WITH NUMEROUS SMALL SCALE CIRCULATIONS AND BOUNDARIES ACRS THE AREA. AREA SOUNDINGS UNSTABLE ONCE AGAIN THIS EVENING...ALTHOUGH NOT AS MUCH AS YDAY WHEN CAPES WERE NEAR 1500. OVERALL...CHC POPS AND CURRENT TEMP RANGES LOOK GOOD TO ME...ALTHOUGH I WOULD CARRY THUNDER ALL NIGHT IN MY NC COUNTIES. LOOKS LIKE ALLOWING THE FFA IN MY NC COUNTIES TO EXPIRE WILL BE OK. RAINFALL AMNTS TODAY WERE IMPRESSIVE...4 INCHES AT HKY IN 6 HOURS AND SEVERAL 1-2 INCH/HOUR MEASUREMENTS ON OUR IFLOWS GAUGES...BUT CONVECTIVE TRENDS LATE THIS EVENING HAVE BEEN A SLOW WEAKENING. PATTERN THROUGH TOMORROW NIGHT STILL APPEARS TO SUPPORT LOCALLY HEAVY RAINS HWVR...AS WE MAY SEE LLVL MSTR INCREASE AGAIN AS BACK DOOR FRONT SLIPS INTO THE MTNS. WILL ADDRESS IN FFS COINCIDENT WITH WATCH EXPIRATION. JOHNSTONE
In the hours before
Local storm report, Jun 2, 4:39 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
439 PM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
420 PM 2 W FLETCHER NC 1.00 INCH HAIL
06/02/97 HENDERSON SKYWARN SPOTTER REPORTED
PEA TO QUARTER SIZE HAIL
BWMLocal storm report, Jun 2, 4:41 PM EDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
439 PM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.P....
420 PM 2 W FLETCHER NC 1.00 INCH HAIL
06/02/97 HENDERSON SKYWARN SPOTTER REPORTED
PEA TO QUARTER SIZE HAIL
BWMNearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.